Researchers in Leeds have been investigating links between tocilizumab therapy and alopecia areata after a woman with juvenile onset arthritis developed extensive hair loss whilst using this treatment.
Whilst medication-related hair loss is not that uncommon, it is usually in the form of the temporary condition Telogen Effluvium, which causes general hair thinning across the whole scalp. In this instance, however, the patient lost her eyelashes, eyebrows and scalp hair to the autoimmune disorder, diffuse alopecia areata.
String of issues
In the case report ‘Halo naevi, vitiligo and diffuse alopecia areata associated with tocilizumab therapy’ published by Oxford University Press, its authors discuss how their now 33 year old juvenile onset arthritis patient started treatment for her condition 20 years after her initial diagnosis. This treatment comprised tocilizumab 8 mg/kg per fortnight. During her treatment period she faced a string of side issues which the researchers consider in order to ascertain whether or not the tocilizumab played a part in triggering.
Three years into her treatment regime, despite not using any other drugs aside from heartburn medication (lanzoprazole) and painkillers (ibuprofen), she developed what the team describes as ‘recurrent abscesses’ in her armpit. These had to be punctured and drained; when samples from the drained fluid were tested she was found positive for Methicillin-resistant Staphylococcus aureus (MRSA) and Panton–Valentine leukocidin (PVL). The abscesses took six months to heal and her tocilizumab treatment was suspended during this time.
Upon restarting this treatment at tocilizumab 8 mg/kg every 4 weeks, the patient had another unexpected reaction; within two months of being back on the tocilizumab, she developed depigmented white circles of skin around each mole on her body. This is a condition known as halo naevi and, following a skin biopsy and eye exam, a benign raised mole (intradermal naevus) was discovered.
As this was investigated, again the tocilizumab treatment was briefly suspended but once it was restarted the patient then developed patches of vitiligo on her torso. Vitiligo is a skin condition which causes areas of discoloration and has been linked to autoimmune function – an interesting connection considering what happened next…
Loss of eyelashes, brows and scalp hair
In order to treat the vitiligo the patient was switched from tocilizumab to a drug called abatacept – a rheumatoid arthritis medication which is currently being tested as a potential treatment for alopecia areata. The vitiligo did not spread, however the abatacept did not work and neither did another drug they gave her after this, called certolizumab.
According to the researchers, ‘…tocilizumab was restarted 18 months later. While awaiting to restart tocilizumab, the patient was commenced on oral prednisolone, which was weaned down with regain of disease control. After 6 months of therapy, the patient reported loss of her eye lashes, eye brows and hair loss. A diagnosis of diffuse alopecia areata was made following dermatology review.‘
Their report – which is a follow-up on one from 2014 which outlined the patient’s halo naevi response – is cited as ‘the first development of vitiligo and diffuse alopecia areata secondary to tocilizumab therapy‘.
Diffuse alopecia areata is caused by an immune system response whereby the body turns against its own hair follicles, preventing the hair growth cycle from functioning properly. Whereas regular Alopecia Areata causes clearly defined, often rounded, bald patches – which can be as small as a coin or far larger in size – Diffuse Alopecia Areata causes areas of hairloss that are less clearly delineated. It can affect facial hair – such as the eybrows and lashes – causing them to fall out completely or in part, but differs from Alopecia Totalis in that it does not cause complete baldness of the scalp.
The diagnosis of the patient’s hair loss condition followed a dermatology consultation and whether or not she remained on the tocilizumab after this, or if she received any form of treatment to regrow her hair is unknown.
Immune response under the microscope
It is widely understood and accepted that people with an autoimmune condition – regardless of what that may be – are susceptible to experiencing additional other autoimmune disorders. In the case of this patient, during the length of this study she has experienced three – rheumatoid arthritis, alopecia areata and vitiligo (if we follow the thinking that this skin disorder is indeed linked to the immune system).
The doctors treating her, also the report’s authors, were keen to find out how these reactions could have come about and highlighted the inflammatory IL-6 cytokine.
Tocilizumab is described as a ‘humanized anti-IL6 receptor monoclonal antibody’ and concentrations of IL-6 have been found in ‘significantly higher’ quantities in patients with vitiligo. Similarly, although, as the report states, its role is ‘less well documented’ in cases of regular Alopecia Areata, higher IL-6 levels have also been found in people with this version of the autoimmune condition; there is no data available regarding the diffuse variation.
Elevated IL-6 levels were also discovered in people suffering from stress – a trigger for hair loss conditions including Alopecia Areata – in a recent study at Penn State University.
‘Cross-reacting antigens from infecting organisms may be implicated in vitiligo, and our patient only developed depigmentation on resuming treatment following infection with MRSA with PVL positivity. This infection may have been significant in the development of halo naevi, vitiligo and alopecia areata in combination with the cytokine disturbances created by tocilizumab,’ conclude the reporters – Kavitha Nadesalingam of Department of Rheumatology at Chapel Allerton Hospital, Mark Goodfield in the Department of Dermatology at Leeds General Infirmary and Paul Emery at the University of Leeds, Leeds Institute of Rheumatic and Musculoskeletal Medicine, Chapel Allerton Hospital.
Whilst mild to moderate cases of Alopecia Areata hair loss will usually regrow in their own time, there are effective treatment options available to help speed this process up. At Belgravia, specialists use topical high strength minoxidil, applied directly to the scalp where needed, to help accelerate clients’ hair growth – often to impressive effect, as can be seen in our Alopecia Areata Success Stories.
When visiting a hair loss specialist for advice on treatment it is important to be open about any medications or supplements you are taking for other conditions so that they can tailor your course to your personal needs, ensuring you are always on the optimum treatment programme available.
The Belgravia Centre
The Belgravia Centre is the leader in hair loss treatment in the UK, with two clinics based in Central London. If you are worried about hair loss you can arrange a free consultation with a hair loss expert or complete our Online Consultation Form from anywhere in the UK or the rest of the world. View our Hair Loss Success Stories, which are the largest collection of such success stories in the world and demonstrate the levels of success that so many of Belgravia’s patients achieve. You can also phone 020 7730 6666 any time for our hair loss helpline or to arrange a free consultation.